Vermont, 2024

High Wind and Strong Wind in Vermont, January 13, 2024

January 13, 2024 · NWS BTV · 14 events in 14 counties and zones

Another strong storm moved across the Great Lakes on January 13th, less than 72 hours from a slightly more impactful, stronger storm that moved across a similar path on January 10th. This storm produced slightly lighter winds and less precipitation than the last event but still accounted for scattered to numerous power outages across the region (25,000).

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Another strong storm moved across the Great Lakes on January 13th, less than 72 hours from a slightly more impactful, stronger storm that moved across a similar path on January 10th.

This storm produced slightly lighter winds and less precipitation than the last event but still accounted for scattered to numerous power outages across the region (25,000).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 13, 12:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 13, 12:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1241 AM EST Sat Jan 13 2024

.SYNOPSIS...
Our next winter storm arrives late this evening into the
overnight hours as a deep low pressure system moves
across the Upper Midwest. A leading warm front will bring snow,
changing to mixed precipitation and rain, late tonight into
Saturday morning. Strong to locally damaging winds, focused
along the western slopes of the Green Mountains, could lead to
power outages and tree damage. As low pressure exits to our
north, a long duration lake effect snow event will unfold across
Saint Lawrence County Saturday evening into Sunday night with
locally significant snow accumulations likely. Relatively quiet
and seasonable conditions return for the start of next week
before another potential system arrives mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1234 AM EST Saturday...Fcst remains on track with light
snow developing from southwest to northeast acrs our cwa. Some
dry low level air in places has resulted in the initial band
falling apart, but as dynamics/forcing continue to improve
expect a mix of snow and rain to overspread the region over the
next 1 to 3 hours. Best potential for snow accumulations will
be southeast upslope regions of the dacks and east of the
Greens. Winds have started to pick up along the western slopes
with Rutland gusting to 33 knots in the past 15 mins. However,
not anticipating the strongest winds until after the precip
shifts to the north of our cwa and mid lvl dry slot develops
after 08z. All highlights look good with no adjustments needed.

Previous discussions follows.
Have slowed down onset of precipitation and lowered
temperatures slightly, temperatures should soon be warming with
south southeasterly flow picking up. Clouds are overspreading
the region out ahead of approaching low pressure system.
Previous discussion follows.

* Our next winter storm arrives late Friday into Saturday,
  bringing strong to damaging winds along with accumulating
  snowfall.
* Best chance for damaging winds will be along the western
  slopes of the Green Mountains, with 70 mph gusts possible.
  Given that we were impacted by a high wind event just 72 hours
  prior, the threshold for property and vegetation damages may
  be lower with this event.
* A burst of heavy, wet snow with snowfall rates exceeding 1
  inch per hour is likely overnight Friday. Best chance for over
  6 inches of snowfall is across northern Adirondacks and the
  east slopes of the southern/central Greens.

Upper level ridging briefly built in today with mid-level dry
air mixing down to the surface. So many locations are seeing
sunshine this afternoon, which is a nice end to the work week
and recent stretch of cloudy weather. With dew points in the
teens to low 20s, mostly clear skies and light winds, expect
temperatures to initially fall after sundown especially areas
east of the Greens. Clouds gradually thicken from southwest to
northeast and precipitation will also move in during the latter
half of the evening hours. Expect a burst of moderate to heavy
snow, mixed with sleet at times to commence across northern NY
between 9-11 PM, the Champlain Valley around midnight and
eastern VT by around 2-3 AM. There would be a period of
difficult travel with this burst of snow with 1 to 1.5 inch per
hour of accumulation expected. The best chance for over 6 inches
of snowfall would be across western Essex and Clinton counties
in NY, where Winter Storm Warnings are in effect. Expect 1- 4
inches generally elsewhere across northern NY, as well as east
of the Greens. For the immediate Champlain valley and St
Lawrence valley, mixing issues should generally keep
accumulations to the 0.5 to 3 inches range. Given the strong
southeast winds, the east-facing slopes of the Green Mountains
could see locally higher amounts of 3- 7 inches possible with
orographic enhancement. Finally, there could be a glaze up to a
few hundredths of an inch of ice accretion across the favored
areas, including portions of the St Lawrence valley and east
slopes of the Greens. But the ice accretion would be rather low
in the priority ranking of the hazard threats.

This would be followed by a period of gusty to locally
strong/damaging winds with the intense southeast flow. Most
vulnerable areas would be along the western slopes of the Greens,
where High Wind Warnings are in effect. For Rutland, the wind
direction is east southeast, which unfortunately is favorable for
higher end downsloping impacts. Something to consider is that some
property and vegetation has been compromised from the last event
just 72 hours prior, so the threshold for more damages is lower. We
also did upgrade western Chittenden county to High Wind Warnings,
mainly because the risk of over 60 mph gusts has increased for
communities along and east of the Route 2A corridor. Yet another
consideration is that the strongest winds aloft look to coincide
with lower precipitation rates, which could allow for better mixing
down to the surface. With the previous mid week system, it was a
relatively narrow window when Burlington gusted to 69 mph, when the
precipitation lightened up. So despite the 850mb jet being slightly
weaker than the mid week system (70-75 kt vs. 80-85 kt), slightly
better mixing and more compromised infrastructure could result in
just as bad or even slightly worse impacts.

For snow lovers, the development of the secondary coastal low is
timely as it caps the magnitude of warm air advection. It also
greatly diminishes the hydrologic threat, since rain and melting of
snowpack would be minimized. It does have the potential of
entraining low level cold air, so typical spots like the St Lawrence
valley and sheltered locations east of the Greens need to watch for
freezing drizzle or rain for a time on Saturday. Another potential
complicating factor is the development of a triple point low right
over the Champlain valley, as depicted by the mesoscale guidance
just coming into range for this system. This looks reasonable as
when there is such an intense primary low pressure system, a
localized area of secondary low develops. So after the front end
thump, an area of steady precipitation could continue into the mid
morning hours before the dry slot moves in. Given that this is a
progressive system, the storm will be pulling away into the Gulf of
Maine by Saturday afternoon with showers increasingly confined to
the terrain. However, there is a risk of strong southwest winds
developing across the St Lawrence valley later Saturday. As the
aforementioned primary low pressure system continues to deepen and
track into southwest Quebec, colder air will be advecting into
northern NY from the southwest by the afternoon hours. With 850mb
temperatures falling from -1C to -7C along with a 50 kt 925mb jet,
the stage is set for a long-duration lake-effect snow event across
St Lawrence county with Lake Ontario water temperatures currently
still near 40 degrees. Long-fused winter storm warnings have been
hoisted starting Saturday afternoon. With snowfall rates exceeding 1
inch per hour at times and with over 35 mph gusts, there would be
times of greatly reduced visibilities and localized blizzard-like
conditions. For more details on this Lake Effect snow, refer to the
short-term discussion.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 340 PM EST Friday...* A Winter Storm Warning has been issued
for portions of St Lawrence  County due to Lake Effect Snow through
Sunday.

The upper low pressure is expected to cut off from upper level flow
settling in the axis of the long wave trough with more progressive
flow well displaced south of the Mason-Dixon line. This will keep a
persistent, unidirectional flow pattern across the region Sunday
through at least Monday matching the conceptual model for lake
effect snow off of Lake Ontario. Model depictions of QPF continue to
increase with snow bands likely continuing across St Lawrence
County, NY into the Adirondacks. Snowfall rates may exceed 1" at
times in the heaviest portion of the band resulting in accumulations
exceeding 12", possibly 18" if the band remains stationary. A Winter
Storm Warning has been issued. Gusty winds southwesterly winds of 30-
40 mph will accompany this snow event resulting in periods of white-
out conditions. For now, expectations for southern Franklin/western
Essex counties in New York are generally 1-4 inches, but may
increase if banding becomes more persistent Sunday evening overnight
into Monday. One thing to note is that this will be a long duration
event with some spots seeing continuous snowfall for over 36 hours.

Elsewhere, snow chances will be much lower, but still present under
cyclonic flow. There could be an extension of lake enhanced moisture
Sunday night into the central Greens of Vermont, but significant
totals are not anticipated at this time; looking at up to a couple
of inches. Lower elevations amounts are projected to be much lower
from a dusting to less than 1". Wind flow will likely become more
southwesterly by Monday shunting the snow back into northern New
York. Strongest winds are expected Sunday with gusts generally 20-35
mph before tapering down into Monday with continued gusts to around
20 mph. These winds and colder temperatures will create brisk
conditions as wind chills dip into the single digits above zero to
around 10 degree.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 340 PM EST Friday...Focus for the extended forecast remains on
the potential for another low pressure developing over the western
Atlantic baroclinic zone. Ensembles continue to favor its
development, but differ on position and track of the surface
features. Latest guidance has the tendency to keep flow more
progressive with an east-west elongation of the upper low
circulation in the vicinity of the James Bay. Placement of the upper
circulation will be critical in determining the track of the surface
low considering the lack of blocking over/downstream of New England.
For now, kept to blended guidance that keeps scattered snow showers
over the North Country through next week with more widespread
coverage for Tuesday/Wednesday when the low is anticipated to
develop. Otherwise, seasonably cold conditions will continue with
highs in the low/mid 20s and lows in the single digits to mid teens.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Monday...Developing strong/gusty winds will result
in areas of severe turbulence and wind shear from now through
15z acrs our taf sites. Localized gusts 35 to 45 knots likely at
RUT/BTV btwn 08z-14z, with 25 to 35 elsewhere. In addition,
expect a band of light to moderate precip to lift from southwest
to northeast across our taf sites btwn 06z-12z. This will
produce areas of IFR vis in snow at most sites, but a transition
to rain is anticipated acrs the valley taf sites of BTV/RUT/PBG
and SLK, while -sn with IFR persistence the longest at EFK/MPV
and MSS. Conditions slowly improve to MVFR by 12z at most sites
with winds shifting to the southwest and decrease at 10 to 20
with gust 20 to 30 knots after 15z. A trend toward VFR PBG/BTV
and RUT with a mix of IFR/MVFR is anticipated at SLK/EFK and
MPV.

Outlook...

Sunday: Mainly VFR, with local MVFR possible. Windy with gusts to
30 kt. Chance SN, Areas BS.
Sunday Night: VFR. Slight chance SHSN.
Martin Luther King Jr Day: VFR. Chance SHSN.
Monday Night: VFR. Slight chance SHSN.
Tuesday: VFR. Chance SHSN.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 11 AM EST this morning for VTZ002-004-007-
     008-010-020.
     Winter Weather Advisory until noon EST today for VTZ010-
     018>020.
     High Wind Warning until 11 AM EST this morning for VTZ003-005-
     006-009-011-016>019.
NY...Wind Advisory until 11 AM EST this morning for NYZ027-029>031-
     034.
     Winter Weather Advisory until noon EST today for NYZ029-031.
     Winter Storm Warning from 4 PM this afternoon to 7 AM EST
     Monday for NYZ029-087.
     Winter Storm Warning until noon EST today for NYZ030-034.

&&

SYNOPSIS...Chai
NEAR TERM...Chai/Taber
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Taber/SLW/Storm
Hazardous weather outlook, Jan 12, 3:47 PM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
347 PM EST Fri Jan 12 2024

NYZ029-132100-
Southeastern St. Lawrence-
347 PM EST Fri Jan 12 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
SATURDAY...
...WINTER STORM WARNING IN EFFECT FROM 4 PM SATURDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ087-132100-
Southwestern St. Lawrence-
347 PM EST Fri Jan 12 2024

...WINTER STORM WARNING IN EFFECT FROM 4 PM SATURDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time. However, light snow
accumulations are expected late tonight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Southwest wind gusts to 45 mph are possible in the St. Lawrence
Valley Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-028-035-VTZ001-021-132100-
Northern St. Lawrence-Eastern Clinton-Eastern Essex-Grand Isle-
Eastern Windsor-
347 PM EST Fri Jan 12 2024

This Hazardous Weather Outlook is for northern New York, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time. However, light snow
accumulations are expected late tonight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Southwest wind gusts to 45 mph are possible in the St. Lawrence
Valley Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-VTZ002-004-007-008-132100-
Northern Franklin-Western Franklin-Essex-Caledonia-Washington-
347 PM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-005-006-009-011-016-017-132100-
Orleans-Western Chittenden-Lamoille-Western Addison-Western Rutland-
Eastern Franklin-Eastern Chittenden-
347 PM EST Fri Jan 12 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ031-VTZ010-020-132100-
Western Clinton-Orange-Western Windsor-
347 PM EST Fri Jan 12 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ030-034-132100-
Southern Franklin-Western Essex-
347 PM EST Fri Jan 12 2024

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ018-019-132100-
Eastern Addison-Eastern Rutland-
347 PM EST Fri Jan 12 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...
...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind, 6 high wind. Local standard time, as filed.

High Wind, Eastern Addison

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Eastern Addison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Mesonet and estimated wind gusts in excess of 60 mph were reported as well as reports of downed tree limbs, trees and utility lines.

High Wind, Eastern Chittenden

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Mesonet and estimated wind gusts in excess of 60 mph were reported as well as reports of downed tree limbs, trees and utility lines.

High Wind, Eastern Franklin

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Eastern Franklin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Mesonet and estimated wind gusts in excess of 60 mph were reported as well as reports of downed tree limbs, trees and utility lines.

High Wind, Eastern Rutland

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Eastern Rutland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Mesonet and estimated wind gusts in excess of 60 mph were reported as well as reports of downed tree limbs, trees and utility lines.

High Wind, Western Rutland

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Western Rutland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Mesonet and estimated wind gusts in excess of 60 mph were reported as well as reports of downed tree limbs, trees and utility lines.

High Wind, Western Addison

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Western Addison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Mesonet and estimated wind gusts in excess of 60 mph were reported as well as reports of downed tree limbs, trees and utility lines.

Strong Wind, Caledonia

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Caledonia forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Essex

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Essex forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Lamoille

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Lamoille forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Orleans

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Orleans forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Washington

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Western Chittenden

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Western Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Western Franklin

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

Strong Wind, Western Windsor County

When
January 13, 3:00 AM EST to 6:00 AM EST
Where
Western Windsor County forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Mesonet and public reports of wind gusts of 40-50 mph were reported as well as isolated to scattered tree and utility line damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147806, 1147807, 1147808, 1147809, 1147810, 1147811, 1147812, 1147813, 1147814, 1147815, 1147816, 1147817, 1147818, 1147819.